Can steroid use be a precipitant in the development of an eating disorder?

Authors


Abstract

Objective

Corticosteroids have a wide range of clinical indications in the treatment of both acute and chronic medical illnesses, and weight gain is a well-documented side effect of their use. In this paper, we describe eight individuals with an eating disorder, which appeared following steroid administration for a medical condition.

Method

These findings, support the possibility that the excessive weight gain resulting from steroid use can be a precipitating factor in the development of an eating disorder, particularly among female adolescents and young women who are preoccupied with their appearance and weight.

Results

Physicians caring for women receiving corticosteroids should therefore familiarize themselves with these patients' pre-morbid and current eating habits, as well as their weight, dieting and body image histories.

Discussion

The relevance of these cases for furthering our understanding of the development and treatment of eating disorder is also discussed. © 2001 by John Wiley & Sons, Inc. Int J Eat Disord 30: 118–122, 2001.

Ancillary